Alert archive / New York / Special Marine Warnings in 2016

Special Marine Warning 76, NWS Buffalo, NY

October 2, 2016

NWS Buffalo, NY issued this special marine warning at Oct 2, 2016, 2:23 PM EDT. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 2, 2016, 2:23 PM EDT (18:23 UTC)
Expired
Oct 2, 2016, 3:15 PM EDT
In force
52 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Buffalo radar (KBUF), 98 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2016-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2016-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

508 
WHUS51 KBUF 021823
SMWBUF
LOZ042-043-062>064-021915-
/O.NEW.KBUF.MA.W.0076.161002T1823Z-161002T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
223 PM EDT SUN OCT 2 2016

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  LAKE ONTARIO FROM HAMLIN BEACH TO PULTNEYVILLE...

* UNTIL 315 PM EDT.

* AT 221 PM EDT...AN AREA OF SHOWERS AND SCATTERED THUNDERSTORMS
  CAPABLE OF PRODUCING WATERSPOUTS WAS LOCATED OVER MUCH OF
  SOUTH CENTRAL LAKE ONTARIO...MOVING NORTHEAST AT 25 KNOTS.

  HAZARD...WATERSPOUTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...WATERSPOUTS CAN CREATE LOCALLY HAZARDOUS WAVES. 

* LOCATIONS IMPACTED INCLUDE...
  ONTARIO BEACH...IRONDEQUOIT BAY...
  CHARLOTTE...PULTNEYVILLE AND ONTARIO ON THE LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WATERSPOUTS CAN EASILY OVERTURN BOATS AND CREATE LOCALLY HAZARDOUS
WAVES. SEEK SAFE HARBOR IMMEDIATELY.

&&

LAT...LON 4327 7772 4329 7780 4331 7781 4332 7789
      4335 7799 4363 7796 4363 7696 4325 7727
      4320 7755
TIME...MOT...LOC 1821Z 230DEG 27KT 4327 7764 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...<34KTS

$$

HITCHCOCK
1 follow-up statement
440 
FZUS71 KBUF 021853
MWSBUF

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
253 PM EDT SUN OCT 2 2016

LOZ042-043-062>064-021915-
/O.CON.KBUF.MA.W.0076.000000T0000Z-161002T1915Z/
253 PM EDT SUN OCT 2 2016

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 315 PM EDT...

FOR THE FOLLOWING AREAS...
  LAKE ONTARIO FROM HAMLIN BEACH TO PULTNEYVILLE...

AT 251 PM EDT...AN AREA OF SHOWERS AND A FEW THUNDERSTORMS CAPABLE
OF PRODUCING WATERSPOUTS WAS LOCATED OVER MUCH OF SOUTH
CENTRAL LAKE ONTARIO...MOVING NORTHEAST AT 25 KNOTS.

HAZARD...WATERSPOUTS. 

SOURCE...RADAR INDICATED. 

IMPACT...WATERSPOUTS CAN CREATE LOCALLY HAZARDOUS WAVES. 

LOCATIONS IMPACTED INCLUDE...
ONTARIO ON THE LAKE...IRONDEQUOIT BAY AND ONTARIO BEACH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WATERSPOUTS CAN EASILY OVERTURN BOATS AND CREATE LOCALLY HAZARDOUS
WAVES. SEEK SAFE HARBOR IMMEDIATELY.

&&

LAT...LON 4327 7772 4329 7780 4331 7781 4332 7789
      4335 7799 4363 7796 4363 7696 4325 7727
      4320 7755
TIME...MOT...LOC 1851Z 230DEG 23KT 4329 7743 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...<34KTS

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Oct 2, 2:19 PM EDT, 4 minutes earlier.

Area forecast discussion, Oct 2, 2:19 PM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
219 PM EDT SUN OCT 2 2016

.SYNOPSIS...
An upper level low will slowly cross the region tonight, and then
exit into New England and weaken on Monday. This will keep the
weather unsettled through Monday with periods of rain showers and a
few thunderstorms. High pressure will then bring a return to dry and
warm weather Tuesday through Thursday.

&&

.NEAR TERM /THROUGH MONDAY/...
Radar imagery showing scattered to numerous showers and a few
thunderstorms slowly increasing in coverage across Western NY early
this afternoon. Expect these showers to continue to increase in
coverage through mid to late afternoon as they spread slowly east
into the Genesee Valley and western Finger Lakes.

A well defined mid level low just upstream across southwest Ontario
province will move steadily east across our region tonight. Large
scale ascent will maximize just ahead of the closed low where DPVA
and upper level divergence are maximized. This area of stronger
forcing should coincide with the most concentrated area of showers
and scattered thunderstorms, which will move across western NY
through the rest of the afternoon, spread into the western Finger
Lakes by mid to late afternoon, and reach the counties southeast of
Lake Ontario this evening.

SBCAPE will rise into the 500-800J/kg range from both daytime
heating over the land and also from lake instability through the
late afternoon and evening, supporting a few scattered
thunderstorms. Steep low/mid level lapse rates and low wetbulb zero
heights suggest some of these storms may produce small hail. Modest
shear in the lowest 10k feet of the atmosphere will prevent any
severe weather, although a few of the storms may also contain gusts
winds and brief, heavy downpours.

In addition, the airmass grows cold enough to support a lake
response, with lake induced equilibrium levels rising to over 20k
feet off Lake Erie in the afternoon with the approach of the upper
level low and associated cold pool, and eventually Lake Ontario
later tonight.

Overnight, what remains of the more concentrated showers with the
closed low will linger east of Lake Ontario, with some lake
enhancement also developing late tonight and early Monday east and
southeast of the lake from Wayne County to Oswego County and the Tug
Hill. Some lake effect rain will also develop for a few hours from
late evening through the early overnight east and southeast of Lake
Erie, mainly from the Chautauqua County shore to southern Erie
County. This will eventually spread inland towards Jamestown and
weaken late tonight.

On Monday wrap around moisture and moist cyclonic northwest flow
will produce a few more widely scattered showers across much of the
area in the morning. Lake enhancement will produce more widespread
showers initially southeast of Lake Ontario. The showers will slowly
end during the afternoon as the deeper moisture and ascent pull away
from the region with the mid level low filling and dissipating
across southern New England. Showers will be last to end southeast
of Lake Ontario where a few lake enhanced showers may last through
mid afternoon.

&&

.SHORT TERM /MONDAY NIGHT THROUGH THURSDAY/...
Monday night through Thursday will finally see a prolonged period of
guaranteed dry weather, moderating temperatures and more sunshine
across the region as a bubble of high pressure builds in abruptly
behind the departing low pressure system. Developing southerly
return flow, downslope winds, and warmer air advecting in aloft will
finally scour out the cool pool and low-level moisture left behind
by the upper-level low. This will result in day-to-day warming and
more abundant sunshine by mid-week. High temperatures will warm to
near 70 on Tuesday, to the low 70s on Wednesday, and to the mid 70s
by Thursday.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SATURDAY/...

A strong sub tropical ridge centered off the Mid Atlantic coast will
control much of our weather during this period. The heart of its
associated surface high pressure will initially be anchored near
Nova Scotia and will extend back across the Lower Great Lakes...but
as we head into the weekend...a vigorous shortwave crossing the
Upper Mississippi Valley will help to dislodge the expansive fair
weather feature.

The result of this will be fairly nice weather through Friday
across our forecast area with abundant sunshine and temperatures
that will average well above normal. Max temps will generally be
in the 70s... which is about 10 deg F above early October norms.

Things will start to get interesting as we push into the weekend...
particularly along the East Coast where Hurricane Matthew will be
chugging its way to the north. The good news for our forecast area
is that none of the new 00Z Global guidance packages are suggesting
a DIRECT impact from the tropical system for our region. The bad
news...if you want to call it that...is that a fairly vigorous
shortwave moving across the Upper Great Lakes will push a slow
moving cold front across our region. It is fairly reasonable to
assume that at least some of the tropical moisture from Matthew will
be entrained into the airmass ahead of the cold front. This will
enhance the potential for some moderate to heavy showers with the
frontal passages...so we will have to keep an eye on this. Best
timing for any showers and possible thunderstorms would be
late Friday night and into Saturday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Scattered to numerous showers will continue to increase in coverage
across Western NY through the afternoon, with showers spreading east
into Central NY by this evening in advance of a mid level closed
low. The heavier showers will produce MVFR and brief IFR VSBY. A few
thunderstorms will also develop, with a few storms producing small
hail. Overnight, the showers associated with the mid level low will
focus on areas east of Lake Ontario, with showers becoming widely
scattered elsewhere. A few lake effect rain showers will also
develop southeast of Lake Erie later this evening through the early
overnight, and Monday morning southeast of Lake Ontario. Again, a
few of the heavier showers will produce MVFR and brief IFR VSBY.

CIGS will be a mix of VFR and MVFR through the rest of the
afternoon, with MVFR favored across higher terrain and near the
heavier showers. Overnight areas of MVFR will develop with plenty of
low level moisture available, and weak upslope flow developing. IFR
CIGS will develop overnight across the higher terrain, and also
southeast of the lakes in lake effect. These lower CIGS will persist
into Monday morning before slowly improving to VFR across lower
elevations and MVFR higher terrain by Monday afternoon.

Outlook...

Tuesday through Friday...Mainly VFR except for late night and
morning river valley fog with local IFR.

&&

.MARINE...
A diffuse surface low will slowly move east across the lakes
tonight, following the west to east track of its supporting upper
level low. Winds will become southwest increase this afternoon on
Lake Erie and this evening on Lake Ontario. Winds should should
remain below Small Craft Advisory criteria, with choppy conditions
at times on both lakes. Winds will diminish on Monday as the surface
low drifts towards New England and dissipates. High pressure will
then bring light winds Tuesday through Thursday.

Conditions are favorable for waterspouts through Monday morning on
Lakes Erie and Ontario as the upper level low approaches and air
cools aloft. The new run of the Szilagyi waterspout forecast
continues to support a good chance of waterspouts through the first
half of Monday on both lakes. Waterspouts are most likely in and
near lake enhanced showers where low level convergence is maximized.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...HITCHCOCK
NEAR TERM...HITCHCOCK
SHORT TERM...CHURCH
LONG TERM...RSH/THOMAS
AVIATION...HITCHCOCK
MARINE...HITCHCOCK
Hazardous weather outlook, Oct 2, 7:53 AM EDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
753 AM EDT SUN OCT 2 2016

NYZ001>008-010>014-019>021-085-031200-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
753 AM EDT SUN OCT 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-031200-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
753 AM EDT SUN OCT 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF WATERSPOUTS TODAY THROUGH MONDAY MORNING ON
LAKES ERIE AND ONTARIO. WATERSPOUTS CAN PRODUCE LOCALLY HIGHER
WINDS AND WAVES THAT CAN QUICKLY CAPSIZE SMALL BOATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 12:46 PM EDTSpecial Marine WarningBUF119 min
Oct 2, 2:01 PM EDTSpecial Marine WarningBUF119 min
Oct 2, 3:02 PM EDTSpecial Marine WarningBUF88 min
Oct 2, 3:53 PM EDTSpecial Marine WarningBUF97 min
Oct 2, 4:20 PM EDTSevere Thunderstorm WarningBUFCayuga, Wayne55 min
Oct 2, 4:29 PM EDTSpecial Marine WarningBUF61 min
Oct 2, 5:39 PM EDTSpecial Marine WarningBUF66 min
Oct 2, 5:57 PM EDTSevere Thunderstorm WarningBUFOswego63 min

Nearby

Special Marine Warnings in New York, 2016Every special marine warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.